Georgia, 2003

Hail and Damaging Winds in Georgia, April 25, 2003

April 25, 2003 · NWS FFC · 18 events in 12 counties and zones

12 hail, 3 thunderstorm wind, 2 lightning, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$365,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 25, 2:15 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Apr 25, 2:15 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
315 PM EDT FRI APR 25 2003

OVERVIEW...UPPER LOW OVER MISSOURI OPENS UP INTO TROF BY 00Z AND
MOVES ACROSS TENNESSEE VALLEY INTO SOUTHERN APPALACHIANS BY 12Z
SATURDAY. SHORT WAVE LIFTS NORTHEAST AND OFF MID ATLANTIC BY 12Z
SUNDAY. WEAK UPPER LEVEL RIDGE BUILDS OVER THE CENTRAL U.S. SUNDAY.
THIS MOVES EAST AND WILL AFFECT THE SOUTHEAST MONDAY AND TUESDAY.
VERY DRY AIRMASS SETTLES OVER THE CWA BY SUNDAY.

SHORT TERM...THRU SUNDAY NIGHT. VERY UNSTABLE AIRMASS THIS AFTERNOON
OVER ALABAMA WHERE THERE HAVE BEEN BREAKS IN THE CLOUDS. SURFACE
BASED CAPES OF 1000 ACROSS NORTH ALABAMA AND 3000 IN SW PART OF
STATE...AND ACTUALLY AS HIGH AS 4000 IN EXTREME SOUTHWEST ALABAMA.
SO FAR A CAP HAS INHIBITED CONVECTION IN GEORGIA. EXPECT SOME OF THE
INSTABILITY TO ADVECT INTO GEORGIA...SO SITUATION NEEDS TO BE
CLOSELY MONITORED. SURFACE BASED LIS ARE 0 TO -2 OVER WEST GEORGIA
ATTM...AND AS HIGH AS -10 IN FAR SW ALABAMA. DUE TO LIMITED AMOUNT
OF ACTIVITY IN OUR AREA SO FAR WILL STAY WITH CHANCE POPS FOR
TONIGHT. SURFACE LOW FOLLOWS PATH OF THE SHORT WAVE AND DRAGS THE
WEAK COLD FRONT ACROSS THE AREA EARLY SATURDAY. MODELS SUGGEST A
LIMITED AMOUNT OF WRAP AROUND MOISTURE AND INSTABILITY...SO WILL
KEEP POPS OUT SATURDAY. NO REAL COLD AVECTION AFTER FROPA...SO
TEMPS WILL ACTUALLY BE WARMER WITH THE DRIER AIR. MOS TEMP GUIDANCE
IS PRETTY SIMILAR SO USED A BLEND.

EXTENDED...MONDAY THRU FRIDAY. LOOKS LIKE A BOUNDARY LIFTING BACK
NORTH THRU THE AREA WEDNESDAY ALONG WITH A WEAK SHORT WAVE PASSING.
HAVE INCLUDED CHANCE POPS WEDNESDAY AFTERNOON. OTHERWISE LOOKS LIKE
A MILD PERIOD WITH A LITTLE ABOVE NORMAL TEMPS.

.PRELIMINARY POINT TEMPS/POPS...

KATL 57 73 55 76 / 50 10 00 00
KAHN 56 75 53 79 / 50 10 00 00
KGVL 56 72 53 77 / 50 10 00 00
KRMG 55 75 52 80 / 50 10 00 00
KCSG 59 79 57 82 / 40 10 00 00
KMCN 59 80 54 82 / 40 10 00 00

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

DH
Hazardous weather outlook, Apr 25, 11:45 AM EST, 4 hours 53 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-252230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1245 PM EDT FRI APR 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

NUMEROUS SEVERE THUNDERSTORMS POSSIBLE WEST SECTIONS THIS AFTERNOON
AND TONIGHT...ISOLATED SEVERE THUNDERSTORMS POSSIBLE EAST. I

.SYNOPSIS...
A STRONG LOW PRESSURE AREA WILL MOVE ACROSS THE LOWER OHIO VALLEY
THROUGH TONIGHT. THIS WILL HELP TO BRING A WARM FRONT ACROSS GEORGIA
TODAY. THE AIR WILL BECOME MORE UNSTABLE OVER GEORGIA DURING THE DAY
AS WARM AIR AND HIGHER DEW POINTS SPREAD OVER THE STATE.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. HEAVY
RAIN WITH LOCAL FLOODING IS ALSO POSSIBLE.

.DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...ACROSS MUCH
OF NORTH AND CENTRAL GEORGIA...AS DAYTIME HEATING COMBINES WITH
INCREASING MOISTURE. THIS WILL LEAD TO GREATER INSTABILITY.
DEWPOINTS ARE EXPECTED TO RISE INTO THE MIDDLE AND UPPER 60S. CAPE
IS EXPECTED TO INCREASE TO AROUND 2000...WITH LIFTED INDICES BETWEEN
MINUS 2 AND MINUS 4. NUMEROUS SEVERE STORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING OVER WESTERN SECTIONS...GENERALLY ALONG AND
WEST OF A LINE FROM CHATSWORTH TO ATLANTA TO THOMASTON. ISOLATED
SEVERE STORMS WILL BE POSSIBLE OVER THE REST OF NORTH AND CENTRAL
GEORGIA THROUGH THE EVENING.

.FOR SPOTTERS...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED. SPOTTERS GROUPS AND
EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR LOCAL WEATHER
CONDITIONS AND BE READY FOR ACTIVATION LATER THIS AFTERNOON.

.DAY TWO THROUGH DAY SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 hail, 3 thunderstorm wind, 2 lightning, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Polk

When
April 25, 4:38 PM EST
Where
Polk County, Esom Hill
Reported by
EMERGENCY MANAGER
Coordinates
32.050, -84.800

The Polk county 911 center relayed reports of a funnel cloud. NWS Doppler radar did detect a mesoscale circulation in the vicinity.

Hail, Polk

When
April 25, 4:45 PM EST to 5:15 PM EST
Where
Polk County, Cedartown
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.317, -84.517

Numerous reports of hail, ranging in size from pennies to golf balls, were received from a variety of sources. The county 911 center and the Cedartown Fire Department reported nickel to golf ball-sized hail in Cedartown, while the public reported quarter-sized hail in Aragon and Van Wert.

Thunderstorm Wind, Polk

When
April 25, 5:02 PM EST
Where
Polk County, 5 mi SW of Cedartown
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
34.850, -85.550

A survey team from the Peachtree City, Georgia National Weather Service (NWS) office reported that a severe downburst or microburst, affecting a small area off Fullmer Road southwest of Cedartown, just north of the Haralson county line resulted in the destruction of a large storage shed. The shed and its roof were strewn over a 50 to 100 yard wide area north of where the storage shed had been originally located. In addition, several large trees were either blown over or broken off approximately 15 to 20 feet above the ground. There were several reports from the public of funnel clouds and tornadoes in the area at the time, but the NWS survey team determined that this was not a tornado since all of the debris was blown in one northerly direction.

Hail, Paulding

When
April 25, 5:30 PM EST to 5:40 PM EST
Where
Paulding County, 5 mi W of Dallas
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.200, -84.133

The public reported penny-sized hail in New Hope and nickel-sized hail covering the ground several inches deep five miles west of Dallas. Then, at 640 pm EDT, the public reported that golf ball-sized hail covered the ground 5 miles south of Dallas. There was also a report of a tornado touchdown near U.S. Highway 278 just north of Hiram in eastern Paulding county. However, a NWS survey team found no evidence of a tornado touchdown anywhere in Paulding county. Local television and storm spotter video clearly indicated that there was a wall cloud in the Hiram area, but no definite funnel cloud or tornado was observed and no wind damage was reported in the area.

Hail, Cobb

When
April 25, 5:40 PM EST to 6:21 PM EST
Where
Cobb County, Powder Spgs
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.067, -84.533

Numerous reports of nickel to golf ball-sized hail were received from the public from Powder Springs, to Austell, to Mableton, to Gilmore, to Vinings, to Smyrna. The public reported golf ball-sized hail in Austell and Vinings. A storm spotter observed golf ball-sized hail on I-285 at the Atlanta Road exit just southwest of Gilmore. The public reported that nickel-sized hail covered the ground in Powder Springs and Smyrna. Hail up to 2.00 inches in diameter was reported by the public from the Mableton area.

Lightning, Cobb

When
April 25, 6:00 PM EST
Where
Cobb County, Vinings
Property damage
$150,000
Reported by
NEWSPAPER
Coordinates
33.850, -84.367

The Atlanta Journal-Constitution reported that lightning struck a two-story home near Vinings. The roof caught fire and the roof and second floor suffered major damage.

Thunderstorm Wind, Fulton

When
April 25, 6:15 PM EST
Where
Fulton County, 6 mi NNE of Atlanta
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
33.790, -84.467 (the zone’s center; the record gives no point)

The Fulton county Emergency Management Director reported that a tree fell on and caused damage to a private residence in the Buckhead community.

Hail, Fulton

When
April 25, 6:17 PM EST to 6:20 PM EST
Where
Fulton County, 3 mi N of Bolton
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
32.100, -83.783

Several local Atlanta television stations reported and showed pictures of quarter to golf ball-sized hail, in some cases covering the ground. In Buckhead, hail covered the sidewalks and parking lots at the Lennox Square Mall. The hail blocked a drainage system on Interstate 75 between downtown Atlanta and Interstate 285 on the northwest side of Atlanta causing the Interstate to be closed for 1 1/2 hours. This caused a major backup of traffic for several miles in the area.

Hail, De Kalb

When
April 25, 6:35 PM EST
Where
De Kalb County, Decatur
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.067, -84.233

The public reported golf ball-sized hail in Decatur and Tucker.

Hail, Marion

When
April 25, 7:15 PM EST
Where
Marion County, Buena Vista
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.017, -85.250

The Marion county 911 center reported nickel-sized hail.

Thunderstorm Wind, Dade

When
April 25, 7:47 PM EST
Where
Dade County, 3 mi WSW of Trenton
Measured
65 kt (75 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
34.017, -85.250

The Dade county Emergency Management Director reported that a microburst or downburst caused considerable damage to three structures on the west side of Trenton, as well as blowing down a number of trees and power lines in the area. A woman and her child were driving along Back Valley Road, just south of Georgia Highway 136 near Gass, when a tree broke off some 10 to 15 feet above the ground and fell on their minivan. The child was trapped in the vehicle and had to be rescued. Both received injuries from the incident. A third person was trapped in his vehicle at a MAPCO gasoline service station in Trenton when the awning from the station was ripped loose from the building, pinning the man in his vehicle. Although the man had to be rescued from his vehicle, he did not suffer any injuries. Along Georgia Highway 136 near Gass, west of Trenton, a fruit and vegetable stand suffered extensive damage. The facade of the main building of the business was destroyed. A secondary building, including its contents, was completely destroyed, and a carport structure, that was also part of the facility, was thrown across the highway by thunderstorm winds. Next door at a service station, one of the gasoline pumps was damaged, two windows were broken, and some of the goods inside were knocked over and damaged or destroyed. Behind the service station, a lumber and salvage yard also suffered damage from the thunderstorm winds. Metal was blown through the front door and some materials stacked up outside were either damaged or blown away. Although there were reports of funnel clouds and tornadoes in the area, the Dade Emergency Manager detected no rotation in the damage area and concluded that the damage was caused by a microburst, not a tornado. He indicated that the damage area was one-half to one mile long and all mostly within a 100 yard wide area.

Hail, Stewart

When
April 25, 8:00 PM EST
Where
Stewart County, Lumpkin
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.079, -84.835 (the zone’s center; the record gives no point)

The Stewart county Emergency Management Director reported nickel-sized hail.

Lightning, Upson

When
April 25, 8:15 PM EST
Where
Upson County, Thomaston
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
33.867, -84.467

The Thomaston Times reported that a chicken house was struck and completely destroyed by lightning, including 15,000 two-and-a-half-year-old chickens. The local power company determined that the lightning struck a power transformer behind the building and started a fire at every electrical outlet in the structure.

Hail, Sumter

When
April 25, 8:22 PM EST
Where
Sumter County, Andersonville
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.040, -84.197 (the zone’s center; the record gives no point)

The Sumter county Emergency Manager reported golf ball sized-hail.

Hail, Webster

When
April 25, 8:30 PM EST
Where
Webster County, Preston
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.967, -85.317

The Webster county 911 center reported golf ball-sized hail.

Hail, Sumter

When
April 25, 8:35 PM EST
Where
Sumter County, Americus
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.917, -84.917

The public reported golf ball-sized hail.

Hail, Polk

When
April 25, 9:15 PM EST to 9:30 PM EST
Where
Polk County, Cedartown
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.783, -84.300

Several reports were received from the public of hail ranging in size from dimes to golf balls.

Hail, Dooly

When
April 25, 9:30 PM EST
Where
Dooly County, Vienna
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.850, -84.667

The Dooly county 911 center reported penny-sized hail.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348889, 5348888, 5349233, 5349234, 5349235, 5348929, 5349637, 5349300, 5349299, 5349301, 5348064, 5349302, 5348070, 5348065, 5348066, 5348067, 5348069, 5348068.